In this issue of JAMA Psychiatry, Olfson et al1 report a very comprehensive study of the use of benzodiazepines in the United States. This study confirmed what has been found in several other countries, that benzodiazepines are used predominantly in elderly persons, mostly women, and for long periods of time.2,3 The older the patient, the longer the drug is used. This would not be a major issue if benzodiazepines were truly useful (preferably life-saving) and reasonably risk-free. They have saved many lives by being used to attempt suicide instead of barbiturates that are much more toxic4; however, for their main indications of insomnia and anxiety, benzodiazepines fare little better than placebos after a few weeks of treatment. After an initial improvement, the effect wears off and tends to disappear. At that point, what happens when patients try to stop taking benzodiazepines is that they experience withdrawal insomnia and anxiety. The usual conclusion is “you see, they work. When I stop them, I get worse.” Initially, patients get better before returning to the pretreatment state and then get worse than before treatment began when they attempt to stop taking benzodiazepines. After a few weeks of treatment, patients are actually worse off than before they started (or at least not better) and cannot stop taking the drug.
This article does a good job of addressing half of the problem with prescribing benzodiazepines on a daily basis. What about withdrawal protocols? According to several studies (Ashton, 1984; Ashton, 2002;
Lader, 2014) effects of cold turkey and or rapid withdrawals can last for years if not done properly. Lader emphasizes the need for a slow taper rate. According to Current Psychiatry (2013), before starting a tapering plan, it is essential to inform the patient about the risks of withdrawal. Abrupt reductions from high-dose benzodiazepines can result in seizures, psychotic reactions, and agitation. Ashton (2002) states that it cannot be too strongly stressed that withdrawal symptoms can be minimized and largely avoided by slow tapering. It has been estimated that perhaps 10-15 percent of long-term benzodiazepine users develop a "post-withdrawal syndrome.” The lack of recognition of post acute withdrawal syndrome leads the misdiagnosis and unnecessary treatment of additional psychiatric symptoms. Gabbard (2007) notes that the withdrawal reaction or protracted withdrawal may exacerbate or resemble serious psychiatric and medical conditions, such as mania, schizophrenia, agitated depression, panic disorder generalised anxiety disorder, and complex partial seizures and, especially at high doses, seizure disorders. For those patients who have already been harmed by benzodiazepine use, there needs to be a standardized method of withdrawal like the 10% diazepam reduction taper method recommended by Ashton and Current Psychiatry.
Ashton, H. Benzodiazepine withdrawal: an unfinished story. British Medical Journal (Clinical research ed). 1984;288(6424):1135-1140.
Ashton, H. (2002). Benzodiazepines: how they work and how to withdraw (aka The Ashton Manual).
Gabbard, Glen O. (2007). Gabbard's Treatments of Psychiatric Disorders, Fourth Edition (Treatments of Psychiatric Disorders). American Psychiatric Publishing. pp. 209–211.
Lader, M. (2014). Benzodiazepine harm: how can it be reduced?. British Journal of Clinical Pharmacology, 77: 295–301. doi: 10.1111/j.1365-2125.2012.04418.x.4. Current Psychiatry (2013 September);12(9):55-56.
Moore N, Pariente A, Bégaud B. Why Are Benzodiazepines Not Yet Controlled Substances? JAMA Psychiatry. 2015;72(2):110–111. doi:10.1001/jamapsychiatry.2014.2190
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.